In the past few days, mass media has picked up that the CDC is investigating reports of myocarditis (inflammation of the heart) following mRNA vaccines.
This is true. What happened?
On May 14, the CDC alerted clinicians to the possible link between myocarditis and vaccines. The CDC wanted to get this on clinicians’ radars in case they saw similar cases in upcoming weeks. On May 17, the COVID-19 Vaccine Safety Technical (VaST) Work Group was presented a few case details of myocarditis following mRNA vaccines. These cases were:
Predominantly in adolescents and young adults (up to 30 years old)
More often in males than females
More often following dose 2 than dose 1
Typically within 4 days after vaccination
We’ve been paying close attention to this for a few weeks now
There’s been an ongoing investigation of 14 myocarditis cases among people who were vaccinated through the U.S. military health system.
Israel has been examining a small number of myocarditis cases too. The Israeli Health Ministry observed 62 cases of myocarditis after a Pfizer vaccination (out of 5 million vaccines):
90% (56) were after the second dose
89% (55) were in men
Majority between the ages of 18 and 30
There were two associated deaths. A 22-year-old woman and a 35-year-old man. Both were reportedly healthy with no pre-existing conditions.
As of today, 59 cases (30 cases among those aged 18-29) of myocarditis following Moderna and 89 cases (40 cases among those aged 12-29) of myocarditis following Pfizer have been reported on VAERS. But, take VAERS with a grain of salt.
Important questions need to be answered
By now, you know the drill. Correlation does not equal causation. However, we don’t want to undermine the importance of investigating causation. We (epidemiologists) need to answer some important questions to make a causal link:
What happened? Who are these cases and are there meaningful patterns? We need more case details.
Is myocarditis happening at a higher rate following vaccination compared to myocarditis the general population? This does not seem to be the case thus far, which is great news.
What is the biological plausibility? In other words, how can the vaccine biologically cause myocarditis?
Is this consistently happening in other countries? So far, only Israel has reported these events. No other country, which would not make sense if there was a true link.
We’ll be getting answers soon. TBD.